Texas, 2003

Damaging Wind in Texas, August 28, 2003

August 28, 2003 · NWS MAF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 28, 1:27 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 28, 1:27 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 PM CDT THU AUG 28 2003

.SHORT TERM...
THE COLUMN SEEMS TO BE A BIT DRIER DOWN LOW THIS AFTERNOON...AND
WITH A BIT MORE CONVECTIVE INHIBITION...CONVECTION DOES NOT APPEAR
TO BE AS WIDESPREAD AS YESTERDAY.  CONSEQUENTLY...WE WILL MAINTAIN
THE PREVIOUS POP FORECAST IN TOTO...WITH SLIGHT CHANCE POPS THROUGH
MIDNIGHT TAPERING TO ISOLATED AFTER MIDNIGHT TO COVER ANY LINGERING
SHRA/TSRA.  HAVE ADJUSTED WINDS UP A BIT AFTER SUNSET...BUT OTHER
THAN A NUDGE HERE AND THERE...THE PREVIOUS FORECAST LOOKS GOOD.  NO
AVIATION OR FIRE WEATHER CONCERNS TO SPEAK OF.

&&

.LONG TERM...
ISSUE OF THE FORECAST WILL BE THE APPROACHING FRONT.  PRECIPITATION
SHOULD NOT BE IN QUESTION.  BEGINNING TOMORROW AFTERNOON...AS THE
FRONT APPROACHES AND WE ALSO HAVE A WARM DAY WITH AN 850MB THERMAL
RIDGE LAYING OVER MOST OF THE CWA...WE WILL INCREASE RAIN CHANCES
FROM NORTH TO SOUTH.  SATURDAY WILL HOLD OUR BEST CHANCES FOR PRECIP
AS THE FRONT MOVES THROUGH THE AREA.  THE QUESTION ARISING W/R/T THE
FRONT IS ITS IMPACT ON TEMPERATURES FOR SATURDAY AND EXACT TIMING.
BELIEVE THE FRONT WILL MAKE IT INTO THE AREA BY LATE FRIDAY NIGHT OR
EARLY SATURDAY MORNING...BUT CANNOT SEE A COLD FRONT BARRELING
TOWARD US IN LATE AUGUST ESPECIALLY WITH MOST OF THE UPPER LEVEL
ENERGY TO THE NORTH OF THE AREA.  MAV MOS HAS A HIGH OF 74 FOR KMAF
ON SATURDAY WHILE THE MET MOS IS PREDICTING 90.  A HIGH OF 74 SEEMS
HIGHLY UNLIKELY FOR AUGUST 30TH...HOWEVER THIS WOULD NOT BREAK A
RECORD FOR THE COLDEST HIGH.  A HIGH OF 90 ON THE OTHER HAND ALSO
SEEMS SUSPECT WITH THE AMOUNT OF CLOUD-COVER...RAIN...AND COLD AIR
ADVECTION WE ARE EXPECTING.  WILL HAVE TO COMPROMISE AND GO WITH A
HIGH NEAR 80.  THIS WILL NOT DEVIATE TOO FAR FROM THE GOING FORECAST
OF MID 80S FOR SATURDAY.  WILL DECREASE RAIN CHANCES FROM NORTH TO
SOUTH ON SUNDAY AS THE FRONT MOVES FURTHER SOUTH.  SHOULD BEGIN TO
DRY OUT BY SUNDAY NIGHT OVER MOST OF THE AREA.  MID/UPPER RIDGE WILL
BEGIN TO BUILD BACK IN OVER THE SOUTHWEST U.S. NEXT WEEK WHICH WOULD
TRANSLATE INTO DRY WEATHER FOR THE MOST PART WHILE WARMING BACK UP.
MAY ADD IN ISOLATED THUNDER FOR THE MOUNTAINS LATER IN THE WEEK AS
WE WARM UP.

&&

.PRELIMINARY POINT TEMPS/POPS...
MAF 73 95 69 80 / 20 30 40 40
CNM 69 95 67 83 / 20 30 40 40
MRF 62 88 65 79 / 20 30 20 30
FST 72 95 69 84 / 20 20 30 40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

70/20
Hazardous weather outlook, Aug 28, 1:34 PM CST, 1 hour 26 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
234 PM CDT THU AUG 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS EVENING
OVER MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. WIND GUSTS TO
45 MPH AND DEADLY CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE IN AND
NEAR ANY THUNDERSTORM. BRIEF HEAVY RAINFALL ALSO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

The radar

The Midland/Odessa radar (KMAF), 133 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pecos

When
August 28, 3:00 PM CST
Where
Pecos County, 2 mi NW of Ft Stockton
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
30.900, -102.883

An isolated thunderstorm produced severe wind gusts near Fort Stockton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330371.